Could my decreased libido be caused by isotretinoin (Curacne) and retatrutide use, and how should I evaluate and manage it?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 28, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Isotretinoin (Curacne) is the most likely cause of your decreased libido, though retatrutide cannot be entirely excluded

Your sexual dysfunction timeline strongly implicates isotretinoin as the primary culprit. Decreased libido is a recognized side effect of isotretinoin, though the evidence base remains limited and controversial 1. The temporal relationship—with symptoms persisting after multiple courses of Curacne—is particularly suggestive.

Evidence Linking Isotretinoin to Sexual Dysfunction

While the 2016 American Academy of Dermatology guidelines for acne management do not specifically list sexual dysfunction as a common adverse effect 1, emerging research has identified this association:

  • Flutamide (an anti-androgen used for acne) explicitly causes decreased libido 1, establishing precedent that acne medications can affect sexual function
  • A 2024 scoping review found that 54% of studies reported beneficial or neutral effects of isotretinoin on sexual function, but this means 46% showed negative effects 2
  • A 2018 case series documented 300 cases of enduring sexual dysfunction following isotretinoin, SSRIs, and finasteride, with overlapping symptom profiles including loss of libido, genital anesthesia, and impotence 3
  • A 2005 prospective study reported six male patients developing erectile dysfunction with depression during isotretinoin therapy 4
  • A 2025 study identified isotretinoin as having new signals for decreased libido not mentioned in product labeling 5

The Post-Isotretinoin Sexual Dysfunction Syndrome

Most concerning is evidence of persistent sexual dysfunction after isotretinoin discontinuation 6, 3. This "post-Accutane syndrome" shares features with post-finasteride and post-SSRI sexual dysfunction:

  • Symptoms can persist long after drug cessation
  • May involve peripheral neuropathy of genital nerves 6
  • Standard treatments show limited efficacy
  • Quality of life impact is profound

Retatrutide Considerations

Retatrutide (a GLP-1/GIP/glucagon receptor agonist) has no established association with sexual dysfunction in available literature. However:

  • Your 4-week exposure is relatively brief
  • The timing (ending in the recent past) makes it a less likely primary cause
  • GLP-1 agonists can affect testosterone levels indirectly through weight loss 7

Evaluation Algorithm

Obtain these specific tests:

  1. Morning (8-10 AM) total testosterone on two separate occasions
  2. Free testosterone by equilibrium dialysis (not calculated)
  3. Sex hormone-binding globulin (SHBG)
  4. Luteinizing hormone (LH) and follicle-stimulating hormone (FSH) if testosterone is low
  5. Prolactin level 8, 7

The pattern matters:

  • Low total testosterone with normal free testosterone = low SHBG only (common in obesity)
  • Low total AND free testosterone with low/normal LH = secondary hypogonadism
  • Low testosterone with elevated LH = primary testicular failure

Management Approach

If testosterone is frankly low on repeat testing:

  • Consider testosterone replacement therapy (topical gel or injections) 8, 7
  • This addresses the hormonal component but may not fully resolve isotretinoin-induced dysfunction

If testosterone is normal:

  • The sexual dysfunction is likely a direct isotretinoin effect
  • No proven effective treatment exists for post-isotretinoin sexual dysfunction 6, 2, 3
  • Emerging evidence suggests peripheral nerve treatments (high-frequency electrical stimulation, low-intensity shockwave therapy) may provide mild improvement 6
  • Psychiatric evaluation if depressive symptoms coexist 1

Critical Caveats

The evidence quality is poor (mostly case reports and case series) 2. The 2016 AAD guidelines note that isotretinoin generally improves mood and has no proven link to depression 1, but sexual dysfunction was not systematically studied in those trials.

Your festival drug use is a confounding variable that cannot be ignored—certain recreational substances (particularly MDMA, stimulants, or alcohol) can cause persistent sexual dysfunction through serotonergic or dopaminergic mechanisms 8.

The 6-month break between isotretinoin courses argues against a simple dose-dependent effect, suggesting either cumulative toxicity or individual susceptibility.

Bottom Line

Discontinue isotretinoin permanently if not already done. Obtain comprehensive hormonal evaluation. If testosterone is normal, you may be experiencing post-isotretinoin sexual dysfunction syndrome—a poorly understood condition with no established cure. Consider referral to a urologist with expertise in sexual medicine and potentially a psychiatrist to address any mood components 8.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.